Institutional members access full text with Ovid®

Share this article on:

Serotonin syndrome - clomipramine too soon after moclobemide?

Gillman P. K.
International Clinical Psychopharmacology: November 1997
CASE REPORT: PDF Only

The present paper highlights the observation that serotonin syndrome may possibly occur after cessation of reversible inhibitors of monoamine oxidase-A. if serotonin reuptake inhibitors are started within less than the recommended 24-h washout period. A 24-year-old woman with a major depressive disorder lasting 6 months suffered severe symptoms after her first dose of clomipramine (50 mg), a potent serotonin reuptake inhibitor, taken 12 h after cessation of moclobemide, a reversible inhibitor of monoamine oxidase-A. She experienced serotonin-syndrome-like symptoms of tremulousness 2–3 h after taking the clomipramine, especially of the lower limbs (with myoclonic jerking), along with chattering teeth, a burning feeling in the chest, hotness and flushing, vomiting, restlessness, incoordination, insomnia and urinary retention, lasting for 12 h. The relative risk of serotonin syndrome occulting with monoamine oxidase inhibitors or reversible inhibitors of monoamine oxidase-A when combined with serotonin reuptake inhibitors is reviewed. Serotonin syndrome is less likely to occur with moclobemide than with monoamine oxidase inhibitors. There may be a risk of serotonin syndrome if serotonin reuptake inhibitors are given less than 24 h after cessation of moclobemide therapy, especially if moclobemide is used in doses above the recommended maximum of 600 mg/day. The low toxicity of moclobemide must not be allowed to create a false sense of security concerning interactions with serotonin reuptake inhibitors.

© Lippincott-Raven Publishers.